1. Health
Send to a Friend via Email

Discuss in my forum

Nancy Schimelpfening

Weight Gain on Abilify

By January 26, 2013

Follow me on:

Question: "Hello everyone, I'm wondering if anyone has information or experience with weight gain on Abilify? I take a relatively low dose (5 mg) and have been putting on weight within the past few years. I know there are 10,000 reasons why someone can put on weight, but we are trying to rule out medical reasons before I put my nose to the grindstone in effort." - - curlysue41382

Answer: Unfortunately atypical antipsychotic drugs such as Abilify can cause metabolic changes, which may lead to weight gain and  high blood sugar/diabetes.

These changes are not well-understood, but it could be that the weight gain associated with this medication occurs because it makes your cells insulin resistant.  As your cells become insulin resistant, blood sugar cannot be properly used for energy and is instead stored in the form of body fat, causing you to gain weight.  And, over time, this pre-diabetic condition may become full-blown diabetes.

According to the American Diabetes Association, the symptoms of type 2 diabetes are:

  • Frequent urination
  • Unusual thirst
  • Extreme hunger
  • Unusual weight loss
  • Extreme fatigue and irritability
  • Frequent infections
  • Blurred vision
  • Cuts/bruises that are slow to heal
  • Tingling/numbness in the hands/feet
  • Recurring skin, gum, or bladder infections

If you develop any of these symptoms while using Abilify, please notify a doctor so that you can be screened for diabetes.  Diabetes affects many areas of your body - such as your heart, blood vessels, nerves, eyes and kidneys - and getting your blood sugar under control can help prevent damage to these important organs.

If you are gaining weight on this medication, it may feel like an uphill battle trying to lose weight because you are fighting against your body's own metabolic processes, so you may wish to consult with your doctor about your options for either switching your medication or using weight loss drugs to help control your appetite.

Related Articles:

Comments
January 30, 2013 at 8:27 pm
(1) Ellen says:

I take only 1mg a day (I split a 2mg in half) and I still have gained probably 75 lbs since I started it, Try to go off of it and even though I am on other antidepressants the depression returned. So discouraging. So do I feel rotten because I am so large or because I am dreadfully depresses?

February 20, 2013 at 2:29 am
(2) G'nfer says:

I am Bipolar 1. I was on Abilify for two years. I went from 140lbs to 198lbs ( I am small framed so this was a lot for me). No change in diet. My sugar levels were off the charts, pre -diabetic. I was slowly taken off the Abilify and placed on Seroquil. I also take Lamictal and Zoloft. I lost 44lbs;but also being told I was not on the clinicly recommended dosage. I informed him I am sensitive to meds. He upped it. I was so drugged up I couldn’t function or remember anything. I came down on the dosage by 50mg of Seroquil. I am keeping my weight in check with a good diet. Low to no sugars, eating the right carbs (little potatoes, little white foods/pastas). FIBER IS YOUR FRIEND. Fiber regulates your blood sugar and how quickly it it’s absorbed or distributed through your body. There are two kinds of fiber. Soluble and Insoluble. A good balance of both is needed, but if you tend to constipate – insoluble, soluble for diahrea proned. Please see my blog about medications and diet. It is under construction, but will be completed soon. REMEMBER FIBER!!!! It has worked for me

June 11, 2013 at 10:46 pm
(3) l says:

This drug is evil! It should never be prescribed in my opinion! My daughter was on it for a year and a half! She has gained enormous weight…about 60 lbs quickly. The extreme anxiety, hunger, lack of concentration, irritability, poor judgement ..made our lives HELL! We finally slowly took her off of it but the weight isn’t coming off! She is embarrassed of how she looks but at least she can function again in class! God Help us! Do not take this med without serious research! I cringe every time I see it advertised!

October 3, 2013 at 9:43 pm
(4) shauna says:

I was on Abilify from December 2012 until April 2013. I was around 150lbs and the reason I stopped this medicine is because I weighed in at 198lbs in April. I am still struggling to get this weight of and only 5’3. Since discontinuing the meds I have been around 180-185lbs. I cannot manage to get down where I should be. The doctors refuse to help me with weight loss. This is really sad because my struggle with Bipolar wasn’t a struggle on this medicine. It helped so good for all my symptoms, well besides anxiety. I would think that only a few pounds over a few years, continue to take it if it works. I am frankly jealous that it was not only a few pounds for me. I loved this medicine. There are things that can be done to battle a few pounds. There are not many medicines that do not effect weight. Good luck to you.

March 25, 2014 at 3:51 pm
(5) Michael says:

I’m really sick of seeing people on threads like this call a drug “evil” or advocate banning it simply because it didn’t work properly for THEM. In my case, Abilify worked perfectly. I did have wait gain, but it was minor. After two years, I’m tapering off because I and my doctor decided I no longer need it. But I’d willingly go on it again if necessary. That said, I would NEVER tell someone to take or not take it based on my experience alone. That’s for a patient to work out with their doctor. Seriously, if a medication doesn’t work out for you, or you have “evil” side effects, work with your psychiatrist to find a better med. But please don’t advise the rest of us what to take or not take based on your personal reactions. Every person is different.

April 14, 2014 at 9:05 am
(6) Vinetti says:

I agree with Michael above. Abilify has worked wonders for me and no weight gain whatsoever.

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.